Quantitative nonorientability of embedded cycles

Research output: Contribution to journalArticle

Abstract

We introduce an invariant linked to some foundational questions in geometric measure theory and provide bounds on this invariant by decomposing an arbitrary cycle into uniformly rectifiable pieces. Our invariant measures the difficulty of cutting a nonorientable closed manifold or mod-2 cycle in Rn into orientable pieces, and we use it to answer some simple but long-open questions on filling volumes and mod-v currents.

Original languageEnglish (US)
Pages (from-to)41-108
Number of pages68
JournalDuke Mathematical Journal
Volume167
Issue number1
DOIs
StatePublished - Jan 15 2018

Fingerprint

Geometric Measure Theory
Cycle
Invariant
Invariant Measure
Closed
Arbitrary

ASJC Scopus subject areas

  • Mathematics(all)

Cite this

Quantitative nonorientability of embedded cycles. / Young, Robert.

In: Duke Mathematical Journal, Vol. 167, No. 1, 15.01.2018, p. 41-108.

Research output: Contribution to journalArticle

@article{c211af247dcf4c858ee5e64baf37546a,
title = "Quantitative nonorientability of embedded cycles",
abstract = "We introduce an invariant linked to some foundational questions in geometric measure theory and provide bounds on this invariant by decomposing an arbitrary cycle into uniformly rectifiable pieces. Our invariant measures the difficulty of cutting a nonorientable closed manifold or mod-2 cycle in Rn into orientable pieces, and we use it to answer some simple but long-open questions on filling volumes and mod-v currents.",
author = "Robert Young",
year = "2018",
month = "1",
day = "15",
doi = "10.1215/00127094-2017-0035",
language = "English (US)",
volume = "167",
pages = "41--108",
journal = "Duke Mathematical Journal",
issn = "0012-7094",
publisher = "Duke University Press",
number = "1",

}

TY - JOUR

T1 - Quantitative nonorientability of embedded cycles

AU - Young, Robert

PY - 2018/1/15

Y1 - 2018/1/15

N2 - We introduce an invariant linked to some foundational questions in geometric measure theory and provide bounds on this invariant by decomposing an arbitrary cycle into uniformly rectifiable pieces. Our invariant measures the difficulty of cutting a nonorientable closed manifold or mod-2 cycle in Rn into orientable pieces, and we use it to answer some simple but long-open questions on filling volumes and mod-v currents.

AB - We introduce an invariant linked to some foundational questions in geometric measure theory and provide bounds on this invariant by decomposing an arbitrary cycle into uniformly rectifiable pieces. Our invariant measures the difficulty of cutting a nonorientable closed manifold or mod-2 cycle in Rn into orientable pieces, and we use it to answer some simple but long-open questions on filling volumes and mod-v currents.

UR - http://www.scopus.com/inward/record.url?scp=85042153044&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85042153044&partnerID=8YFLogxK

U2 - 10.1215/00127094-2017-0035

DO - 10.1215/00127094-2017-0035

M3 - Article

VL - 167

SP - 41

EP - 108

JO - Duke Mathematical Journal

JF - Duke Mathematical Journal

SN - 0012-7094

IS - 1

ER -